Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 243, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 16, 1998, 4:05 AM CDT for Lyon County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 4:05 AM CDT (09:05 UTC)
- Expired
- Oct 16, 1998, 4:50 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Lyon County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 4:15 AM CDT | Hail 0.75 | Marshall, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 705 m²/s²
- 0-3 km storm-relative helicity
- 879 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
248 WUUS1 KFSD 160906 RRA SVRFSD MNC083-160950- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 AM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 450 AM CDT * AT 402 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES SOUTHWEST OF MARSHALL... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL AROUND 415 AM CDT GREEN VALLEY AROUND 420 AM CDT COTTONWOOD AROUND 430 AM CDT THIS STORM PRODUCED DIME SIZE HAIL AT 330 AM CDT AS IT MOVED THROUGH PIPESTONE COUNTY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS HAMEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:54 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Oct 15, 8:54 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 854 PM CDT THU OCT 15 1998 00Z SFC ANLYS INFERS WEAK AND WEAKENING SFC WAVE JUST SW OF YKN... MOVEMENT GNRLY ALG INVERTED TROUGH FEATURE INTO WCTNRL MN. WMFNT LOLLIGAGGING DOWN TWRD MO RVR...AND DO NOT EXPECT TOO MUCH NWRD MOVEMENT THRU NGT. ONE SET OF PRESSURE FALLS ACRS CNTRL/SERN MN WITH EXITING WAVE...AND NEXT SET IN WRN KS NR STATIONARY LOW IN ERN CO. MAIN JET ENERGY CAN BE SEEN STILL DIGGING THRU NV AND CA. CAN SEE REFLECTION IN 6.7 AND 10.7 IR LOOPS OF NEXT MDL WAVE APPCHG SERN CO FCST TO APPROACH CWA LTTR HALF OF NGT. LARGE SCALE PATTERN PLACES MUCH OF CNTRL PLAINS IN HIGH CURVATURE WAVE...FAVORING BULK OF ASCENT ON DOWNSTREAM SIDE...AND FOCUSED FURTHER AT TIMES WITH EACH SUCH SYSTEM MOVING THRU. PCPN THREAT THRU NGT IS MAIN ISSUE IN THIS FCST. WOULD HAVE TO BELIEVE THAT CONTINUAL REGENERATION OF SHOWERS AMID ATY/HON/BKX AREA IS INDICATION OF LLJ AND LOW LVL BOUNDARY POSITION JUST TO S OF FSD. RUC SUGGESTS THAT 850HPA THERMAL BOUNDARY WL REMAIN IN PLACE OVERNIGHT...WITH A SOLID 50 TO 65 KTS OF FLOW OVR TOP. OTHER FACTOR THAT SEEMS TO FAVOR A CONTINUED REGENERATION OF PCPN IS PERSISTENT LOW LVL FRONTOGENESIS...WHICH ACTUALLY STRENGTHENS LTR TNGT WITH APPROACH OF NEXT WAVE. QUITE A LAPSE RATE EXISTS IN 800-600HPA LYR...SO AS TO NOT STOP ANYTHING ONCE ITS GOING. PBLM WL BE USING LOW LVL AIR...AS RUC/ETA SNDGS KEEP ARND 2C CAP GOING. WL PLAY TRUMP CARD THAT COMBINATION OF DYNAMIC FACTORS...LLJ... FRONTOGENESIS...APPCHG JET STREAK...FAVOR LIFT LTR TNGT FOR MENTIONED PCPN THREAT. WL ADVANCE TIMING OF PCPN IN NWRN CWA COVERED IN ERLR NOWCAST TO FORECAST...AS WELL AS ADJUST TMPS A BIT OVR NW IA AND SW MN. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:07 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.